South Dakota, 2007

Flash Flooding in South Dakota, August 3 to 4, 2007

August 3 to 4, 2007 · NWS ABR · 3 events in 3 counties and zones

A short wave trough, warm air advection, low level convergence, and high moisture profiles resulted in very heavy rains and flash flooding across parts of central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A short wave trough, warm air advection, low level convergence, and high moisture profiles resulted in very heavy rains and flash flooding across parts of central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 3, 2:02 PM CST, 7 hours 58 minutes earlier.

Area forecast discussion, Aug 3, 2:02 PM CST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
302 PM CDT FRI AUG 3 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY
THE MAIN CONCERN DURING THIS TIME PERIOD WILL BE PCPN AND HOW
MUCH. STILL LOOKS LIKE THINGS ARE ON TRACK FOR DECENT PCPN EVENT
ACROSS MOST OF THE CWA AS ENERGY ALOFT ROLLS ACROSS PLAINS WITH
INDUCED SFC LOW TRACKING ACROSS SOUTHERN SOUTH DAKOTA. ONLY BIG PROBLEM
REALLY IS TRYING FIGURE OUT EXACTLY WHERE THE HEAVIEST PCPN BAND
WILL BE. 12Z NAM STUCK TO ITS GUNS WITH HEAVY RAIN ACROSS NORTHERN
CWA...GFS ON THE OTHER HAND REMAINS FURTHER SOUTH. TRACK OF UPPER
LEVEL FEATURES SUGGESTS NAM IS THE BEST SOLUTION. HOWEVER...CORFIDI
VECTORS SAY THAT ANY MCS THAT DEVELOPS OVER WESTERN DAKOTAS MAY
WELL SWERVE EAST/SOUTHEAST TOWARD SOUTHERN PART OF STATE. THIS IS
WHERE HPC SEEMS TO BE LEANING WITH THEIR PROGS...AND I HAVE NO
REAL PROBLEMS WITH THAT. THUS HAVE BACK OFF CONSIDERABLY ON
EXPECTED QPF ACROSS NORTHERN CWA. SVR THREAT ALSO APPEARS TO BE
GREATEST OVER WESTERN CWA WHERE SOME DIABATIC HEATING HAS CREATED
MODERATE AMOUNTS OF SURFACE BASED INSTABILITY THIS AFTERNOON. THE
EASTERN CWA HAS SEEN LESS DIABATIC HEATING TODAY...THAT ALONG WITH
SOMEWHAT UNFAVORABLE H7 TO H5 LAPSE RATES AND AND MINIMAL AMOUNTS
OF AVAILABLE CONVECTIVE ENERGY SUGGESTS THE THREAT OF SEVERE IS
RATHER LOW. TEMPERATURES WERE MOSTLY BASED ON ADJMAV WITH SOME
MODIFICATIONS WHERE APPROPRIATE.

.MID TERM...SATURDAY NIGHT THROUGH SUNDAY NIGHT
THE FORECAST AREA APPEARS TO BE BETWEEN SYSTEMS SATURDAY NIGHT
INTO THE FIRST HALF OF SUNDAY. BOTH THE GFS AND NAM INDICATE A
COLD FRONTAL PASSAGE FROM ASSOCIATED UPPER WAVE MOVING ESEWD ALOFT
ALONG THE INTERNATIONAL BORDER OF THE NORTHERN PLAINS AND CANADA.
BY SUNDAY NIGHT THE BOUNDARY APPEARS TO BE SAGGING SOUTHWARD INTO
THE FORECAST AREA WITH PLENTY OF LOW LEVEL MOISTURE ADVECTING
NORTHWARD TO MEET IT. ALL THIS WHILE ANOTHER ALBEIT WEAKER UPPER
WAVE IS LIFTING OUT ONTO THE NORTHERN HIGH PLAINS SUNDAY AND
EVENTUALLY THIS FORECAST AREA SUNDAY NIGHT. WITH MODELS INDICATING
MODEST INSTABILITY ALONG THIS COLD FRONT AS IT SLIPS SOUTHWARD
ACROSS THE FORECAST AREA...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONTAL BOUNDARY
AS THIS UPPER WAVE MOVES ACROSS THE REGION. TEMPERATURES SATURDAY
NIGHT WILL BE NEAR TO SLIGHTLY BELOW NORMAL WITH WEAK SURFACE HIGH
PRESSURE BUILDING INTO THE REGION AND PLENTY OF STABLE...RAIN-
COOLED AIR IN PLACE BEHIND THE LOW PRESSURE SYSTEM THAT...BY
SATURDAY NIGHT...HAS PUSHED OFF INTO THE MID-MISSISSIPPI RIVER
VALLEY.

.LONG TERM...MONDAY THROUGH FRIDAY NIGHT
THE EXTENDED PERIOD BEGINS IN THE UPPER LEVELS WITH WESTERLY FLOW
ACROSS THE NORTHERN PLAINS AND A 135KT JET MAXIMUM OVER NORTH
DAKOTA. UPPER LEVEL RIDGING SEEN OVER THE LAST FEW DAYS BEGINS TO
BREAK DOWN DURING THE FIRST HALF OF THE EXTENDED PERIOD WITH THE
DEPARTURE OF THE UPPER LEVEL HIGH TO THE EAST AND THE APPROACH OF
AN UPPER LOW ORIGINATING FROM THE PACIFIC NW. THIS SETS THE STAGE
FOR MORE ACTIVE WEATHER WITH THE PASSAGE OF SEVERAL SHORTWAVES
THROUGH THE FLOW PATTERN. THE MAIN FORECAST CHALLENGE THROUGH THE
EXTENDED PERIOD REMAINS PINPOINTING AREAS OF PRECIPITATION. THE
BEST CHANCE IS MONDAY EVENING THROUGH THE OVERNIGHT HOURS AS A
SURFACE LOW IS PROGGED TO TRACK ACROSS SOUTHERN SOUTH DAKOTA.
BOTH THE 06Z AND 12Z GFS SHOWED DECENT WARM AIR ADVECTION
OVERNIGHT COUPLED WITH A WEAK LOW LEVEL JET TO SUPPORT OVERNIGHT
CONVECTION. IN ADDITION...THE MODELS SHOWED SOME MID LEVEL FORCING
THROUGH MOST OF THE NIGHT WITH RATHER DECENT 700MB THETA E
ADVECTION AND MID LEVEL LIFT. WENT WITH 20S AND 30S POPS ACROSS
MOST OF CWA FOR NOW. OTHER FOCUS TIMES ARE WEDNESDAY EVENING INTO
THE NIGHT AND FRIDAY EVENING INTO THE NIGHT. WENT WITH SLIGHTLY
LOWER POPS FOR NOW...AS THE MODELS ARE NOT YET TERRIBLY CONSISTENT
WITH PLACEMENT DURING THESE TIME PERIODS.

&&
.AVIATION...
FOR THE MOST PART...VFR CONDITIONS ARE EXPECTED OVER
CENTRAL/NORTHEAST SOUTH DAKOTA INTO THE EVENING. HOWEVER...CIGS AND
VSBYS WITH SCT THUNDERSTORMS COULD FALL INTO THE IFR/MVFR RANGE FOR
SHORT PERIODS OF TIME.
&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...GIONTA
AVIATION...TDK
Hazardous weather outlook, Aug 3, 4:07 AM CST, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
507 AM CDT FRI AUG 3 2007

SDZ003-004-009-015-016-033>035-045-048-041015-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
507 AM CDT FRI AUG 3 2007 /407 AM MDT FRI AUG 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
AN AREA OF LOW PRESSURE WILL MOVE INTO THE UPPER PLAINS LATER THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP WITH THIS FEATURE. SOME OF THE STORMS COULD BECOME STRONG
TO SEVERE. LARGE HAIL...DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF FURTHER THUNDERSTORM DEVELOPMENT
SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 2PM CDT THIS AFTERNOON.

SDZ005-006-010-017-018-036-037-051-041015-
MCPHERSON-BROWN-EDMUNDS-FAULK-SPINK-HYDE-HAND-BUFFALO-
507 AM CDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE WILL EJECT INTO THE UPPER MIDWEST LATER TODAY. THIS
LOW WILL ENTERACT WITH THE INCREASINGLY MORE HUMID AND UNSTABLE
AIR MOVING TO THE NORTH. THIS WILL RESULT IN WIDESPREAD SHOWERS
AND THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE LATE SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 5PM CDT THIS AFTERNOON.

MNZ039-046-SDZ007-008-011-019>023-041015-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
507 AM CDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING IN RESPONSE TO AN ARA OF LOW PRESSURE MOVING INTO THE
PLAINS. DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY RAIN ARE ALL
POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE LATE SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 8PM CDT.

The radar

The Aberdeen radar (KABR), 131 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Hyde

When
August 3, 10:00 PM CST to August 4, 2:00 AM CST
Where
Hyde County, Highmore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.520, -99.430

Heavy rains of 4 to 6 inches caused flash flooding of roads in and around Highmore. Some homes also received water in their basements.

Flash Flood, Hand

When
August 3, 10:00 PM CST to August 4, 3:00 AM CST
Where
Hand County, Miller
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.520, -98.980

Heavy rains of 5 to 7 inches caused flash flooding of streets and roads in and around Miller for several hours. A few homes received some water in them, some sewers backed up, and several roads were closed.

Flash Flood, Sully

When
August 3, 10:30 PM CST to August 4, 3:00 AM CST
Where
Sully County, 2.77 mi S of Onida
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.660, -100.070

A county road was underwater three miles south of Onida for several hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57372, 57393, 57381.